Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2018, 1:45 PM CDT for Christian County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 1:45 PM CDT (18:45 UTC)
- Expired
- May 27, 2018, 2:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Christian County, IL
The radar
The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:00 PM CDT | HAIL 1 | Morrisonville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2208 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
851
WUUS53 KILX 271845
SVRILX
ILC021-271930-
/O.NEW.KILX.SV.W.0036.180527T1845Z-180527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
145 PM CDT SUN MAY 27 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southwestern Christian County in central Illinois...
* Until 230 PM CDT
* At 145 PM CDT, a severe thunderstorm was located over
Morrisonville, or 12 miles west of Taylorville, moving southeast at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Morrisonville and Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 8953 3951 8953 3956 8942 3935 8919
TIME...MOT...LOC 1845Z 327DEG 13KT 3945 8947
HAIL...1.00IN
WIND...60MPH
$$
Smith3 follow-up statements
942
WWUS53 KILX 271907
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
207 PM CDT SUN MAY 27 2018
ILC021-271930-
/O.CON.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
207 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN CHRISTIAN COUNTY...
At 206 PM CDT, a severe thunderstorm was located just south of
Morrisonville, or 11 miles southwest of Taylorville, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1906Z 324DEG 10KT 3942 8944
HAIL...1.00IN
WIND...60MPH
$$
Smith067
WWUS53 KILX 271924
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
224 PM CDT SUN MAY 27 2018
ILC021-271930-
/O.CON.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
224 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHWESTERN CHRISTIAN COUNTY...
At 223 PM CDT, a severe thunderstorm was located near Morrisonville,
or 7 miles northwest of Nokomis, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters. Christian County Emergency
Manager reported quarter size hail in Morrisonville at 2:00
pm CDT.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Palmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1923Z 327DEG 13KT 3937 8940
HAIL...1.00IN
WIND...<50MPH
$$
Smith017
WWUS53 KILX 271930
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
230 PM CDT SUN MAY 27 2018
ILC021-271938-
/O.EXP.KILX.SV.W.0036.000000T0000Z-180527T1930Z/
Christian-
230 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHRISTIAN COUNTY
WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with additional thunderstorms
occurring over parts of central and southern Christian County.
LAT...LON 3935 8953 3947 8953 3952 8940 3935 8919
TIME...MOT...LOC 1928Z 327DEG 13KT 3936 8939
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:54 PM CDT, 51 minutes earlier.
Area forecast discussion, May 27, 12:54 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1254 PM CDT Sun May 27 2018 .UPDATE... Issued at 1055 AM CDT Sun May 27 2018 Updated forecast to increase dewpoints a bit higher today which combined with highs in the low to mid 90s, brings peak heat indices this afternoon of 95-100F. Dewpoints late this morning are in the 69-75F range and will come down a bit into the mid 60s to near 70F by mid afternoon. This will approach record highs in a few cities today and again on Memorial day with similar highs expected. Isolated showers and thunderstorms possible this afternoon with very unstable airmass as LAPS CAPES are already 3000-4000 J/kg across central IL, highest again over the IL river valley. Scattered cumulus clouds have recently developed east of I-57 late this morning and expect more cumulus clouds to develop this afternoon over IL river valley too. Mostly sunny skies overall this afternoon with isolated convection into early evening. Like yesterday, a few thunderstorms could become strong with hail, gusty winds, heavy rains and frequent lightning possible from mid afternoon into early evening. && .SHORT TERM...(Today and tonight) ISSUED AT 321 AM CDT Sun May 27 2018 Summer-like pattern continues for Central IL this afternoon, as an upper ridge remains parked over the Central Plains, building NE into the Midwest. A general lack of pressure gradient at the surface has left the winds light and somewhat variable through the weekend...and the region susceptible to the weak forcing of mesoscale boundaries for isolated shower and thunderstorm development in the afternoon/early evening. Forecast of hot and humid air with the leftovers from convective systems in the region will complicate matters again today. HRRR actually picking up on some scattered showers and thunderstorms this afternoon, and have placed isolated pops in the forecast area wide. Some of the other models are focusing the activity to the NW, and potentially to the south along the Ohio River Valley, but rich surface based instability in the afternoon hours across the center of the state will not need much in the way of an outflow to produce isolated shower or two. Not enough to warrant more than a 20 pop at this time, however. Hot and muggy will be the main concern for today and tomorrow as high temps approach local records. Plenty of moisture with dewpoints in the upper 60s and lower 70s and mostly sunny skies will result in heat indices in the low to mid 90s. Keep heat safety considerations in mind while participating in outdoor activities this holiday weekend, as the heat does not relent through the holiday. Temperatures in the overnight tonight only drop into the upper 60s/low 70s again tonight. .LONG TERM...(Monday through Saturday) ISSUED AT 321 AM CDT Sun May 27 2018 Upper level ridge as well as surface high pressure park over the region through Monday, keeping high temps in the 90s, heat indices in the mid to upper 90s in the afternoon hours. Models seem to be sparse with any convective development for Monday. So far, Monday is the break in the chances for precip, should there be a lack of other forcing mechanisms. Max temps through Tuesday are into the 90s, and approaching climate records in some locations. Late in the weekend, a subtropical system (Alberto) is moving into the Gulf Coast. Model progression/tracking of the storm is holding some consistency into midweek. Its associated moisture is moving into the region as it moves up just east of the Mississippi River and into the Ohio River Valley. System will be pushing into a ridge, and interacting with drier air in the mid levels out of the desert SW. Pops increase through the end of the week, but the coverage and qpf is a lesser confidence forecast as the erosion of the mid level RH reduces precipitable water in the column. Forecast will remain warm through the end of the week, just tempered slightly by cloud cover from the remains of Alberto as it moves into the Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1255 PM CDT Sun May 27 2018 VFR conditions are forecast to continue across the central IL airports through 18Z/1 pm Monday-Memorial Day. Scattered to broken cumulus clouds developed during midday east of the IL river with bases of 4-6k ft. Few cumulus clouds over the IL river valley by PIA which is closer to strong upper level ridge with 587 dm 500 mb high over nw MO. Isolated convection recently developed in southeast IL and this area will continue to see best chances for that into early evening. A stray shower or thunderstorm could develop as far north as central IL during mid or late afternoon in very unstable air mass with LAPS CAPES of 3400-5400 j/kg north of I-70, while MLCAPES are 2000-4000 j/kg. But lack of a boundary or trigger/lifting mechanism along with weak wind shear with 0-6 km bulk shear near 20 kts or less, will keep convection very isolated. Kept TAFS dry but will need to watch southern TAF sites along I-72. Vsbys stayed above 5 miles early this morning over central IL airports and feel this will be the case again overnight into early Monday morning. Winds will remain light next 24 hours, a south to sw direction this afternoon and light and variable tonight into Monday morning. && .CLIMATE... Issued at 1155 AM CDT Sat May 26 2018 Here are Record Highs Today thru Tuesday in Central IL... City Sun/May 27 Mon/May 28 Tue/May 29 Bloomington... 95/1911 97/2012 97/1934 Charleston.... 97/1911 97/1911 96/1934 Danville...... 98/1911 97/1911 95/1942 Decatur....... 96/1911 94/1991 96/1934 Effingham..... 94/1972 94/2012 98/1895 Havana........ 93/1978 92/2006 95/2006 Jacksonville.. 92/2012 92/2006 95/1934 Lincoln....... 94/1985 94/2006 96/1934 Mattoon....... 92/1987 93/1991 92/1987 Minonk........ 96/1911 96/2012 98/1934 Paris......... 96/1911 96/1911 95/1914 Peoria........ 94/1911 94/2006 99/1934 Robinson...... 97/1911 97/1911 96/2012 Rushville..... 92/1978 92/1941 98/1934 Springfield... 94/1911 94/2006 95/1934 Tuscola....... 96/1911 97/1911 94/1991 Urbana........ 95/2012 94/1991 96/1934 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...HJS LONG TERM...HJS AVIATION...07 CLIMATE...07
Hazardous weather outlook, May 27, 11:33 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1133 AM CDT Sun May 27 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 1133 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms will be possible this afternoon and early this evening. While organized severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, small hail, and heavy rainfall. Hot and humid conditions will prevail today...with afternoon heat index values ranging from 95 to 100. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will prevail through Memorial Day. Afternoon heat index values will peak in the middle to upper 90s. A chance for thunderstorms will return late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Smith
In the hours before
Special weather statement, May 27, 11:54 AM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Lincoln IL 1154 AM CDT SUN MAY 27 2018 ILZ067-072-073-271800- Richland-Jasper-Lawrence- 1154 AM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR RICHLAND COUNTY UNTIL 100 PM CDT... At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near Olney, moving southeast at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Olney, Noble, Claremont, Calhoun, Dundas, Schnell and Olney Noble Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3863 8826 3885 8822 3885 8790 3860 8792 TIME...MOT...LOC 1654Z 296DEG 8KT 3878 8810 Smith
Special weather statement, May 27, 1:08 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
108 PM CDT SUN MAY 27 2018
ILZ071-072-271900-
Clay-Richland-
108 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES UNTIL 200 PM CDT...
At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clay City, or 8 miles east of Flora, moving south at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Flora, Clay City, Noble and Schnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3858 8815 3859 8815 3860 8817 3860 8845
3867 8847 3873 8826 3857 8813 3857 8814
TIME...MOT...LOC 1808Z 338DEG 6KT 3863 8834
SmithSpecial weather statement, May 27, 1:34 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Lincoln IL 134 PM CDT SUN MAY 27 2018 ILZ042-051>053-271930- Logan-Sangamon-Macon-Christian- 134 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOGAN...NORTH CENTRAL CHRISTIAN...NORTHEASTERN SANGAMON AND WEST CENTRAL MACON COUNTIES UNTIL 230 PM CDT... At 133 PM CDT, Doppler radar was tracking a strong thunderstorm over Cornland, or 14 miles south of Lincoln, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Williamsville, Illiopolis, Niantic, Mechanicsburg, Mount Auburn, Cornland, Dawson, Buffalo and Roby. This includes Interstate 72 between mile markers 112 and 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3995 8954 4004 8934 3978 8906 3964 8936 TIME...MOT...LOC 1833Z 327DEG 13KT 3994 8939 Smith
Special weather statement, May 27, 1:41 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Lincoln IL 141 PM CDT SUN MAY 27 2018 ILZ052-271930- Christian- 141 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN COUNTY UNTIL 230 PM CDT... At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over Morrisonville, or 12 miles west of Taylorville, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Morrisonville and Palmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3935 8953 3951 8953 3956 8944 3935 8921 TIME...MOT...LOC 1840Z 327DEG 13KT 3945 8949 Smith
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:54 AM CDT | Special Weather Statement | ILX | Richland | 66 min |
| May 27, 1:08 PM CDT | Special Weather Statement | ILX | Clay | 52 min |
| May 27, 1:34 PM CDT | Special Weather Statement | ILX | Macon | 56 min |
| May 27, 1:41 PM CDT | Special Weather Statement | ILX | Christian | 49 min |
| May 27, 1:59 PM CDT | Special Weather Statement | ILX | Christian | 46 min |
| May 27, 2:11 PM CDT | Special Weather Statement | ILX | Coles | 64 min |
| May 27, 2:21 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 30 min |
| May 27, 2:39 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 37 min |
| May 27, 2:50 PM CDT | Special Weather Statement | ILX | Moultrie | 55 min |
| May 27, 2:57 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 34 min |
| May 27, 3:26 PM CDT | Special Weather Statement | ILX | Edgar | 49 min |
| May 27, 3:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria | 29 min |
| May 27, 4:24 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 43 min |
| May 27, 4:51 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 54 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.